Texas, 2024

Heat in Texas, July 29 to 31, 2024

July 29 to 31, 2024 · NWS SHV · 11 events in 11 counties and zones

An upper ridge of high pressure built back southeastward from the Southern Plains across the Gulf Coast region during late July. Afternoon temperatures rose into the middle and upper 90s from July 29th through the 31st.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure built back southeastward from the Southern Plains across the Gulf Coast region during late July. Afternoon temperatures rose into the middle and upper 90s from July 29th through the 31st. Deep southerly moisture pooling resulted in minimal mixing of dewpoints, with attendant heat indices ranging from 105-109 degrees each afternoon across roughly the eastern half of East and Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 10:13 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 29, 10:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1113 AM CDT Mon Jul 29 2024

...New UPDATE...

.UPDATE...
Issued at 1056 AM CDT Mon Jul 29 2024

Temperatures have warmed quickly this morning, however a stubborn
Cu field looks to restrict runaway high temperatures this
afternoon. Bumped highs up 1-2 degrees, and with dew points mixing
out only slightly, reaching Heat advisory criteria is still widely
anticipated. The HRRR continues to favor isolated convection
across our southernmost zones through the early evening,
particularly in the Toledo Bend area as 00Z approaches, thus
maintaining SChc PoPs. Otherwise, ingested the past several hours
of temperature and dew point obs and after QCing, interpolated
through to 00Z.

/26/

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 333 AM CDT Mon Jul 29 2024

Upper ridging continues to build across the ArkLaTex this morning,
and will do so through the afternoon. Under the influence of the
ridge, cloud coverage will be harder to come by, so temperatures
this afternoon will be closer to normal for many. Though the mid-
levels are drying out, closer to the surface, regional dew point
values remain in the 70's. Hi-res solutions this morning continue
to advertise the chance for a few diurnally driven pop-up showers
this afternoon across the south and southeast zones. Confidence
is not very high in the evolution of this, but elected to include
low end SChc PoPs across the southern zones through peak
afternoon heating.

With afternoon maxT's in the mid 90's, and dew point temperatures
in the 70's, heat indices will support the need for heat products
starting this afternoon. Yesterday, the afternoon package
advertised a Heat Advisory for today for all of NW Louisiana and
portions of Deep East Texas. Latest guidance and data this morning
supports the need to expand the advisory further north, across
all of the SHV responsible SW Arkansas counties, and another row
of counties across east Texas. Heat indices this afternoon will
range between 105 and 109 deg F. Not ruling out isolated pockets
of heat indices briefly above 109 deg F. This advisory is
scheduled to expire at 8 p.m. CDT this evening, but morning
guidance does support the possibility of expanding the Heat
Advisory into Tuesday as another afternoon of dry conditions
under the upper ridge, and elevated dew point temperatures would
warrant heat products. Plan for now is to let the afternoon team
evaluate the data and adjust accordingly, with an updated Heat
Advisory accompanying the afternoon package.

RK

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 333 AM CDT Mon Jul 29 2024

The upper ridge and accompanied heat will prevail through mid-
week. Highs will continue to climb into the mid to upper 90's as
far as into the weekend even as the base of the ridge slides west
and troughing north and east of the FA just barely influences the
ArkLaTex. Though nothing is set in stone this far out, there are
some signals that rain chances could return locally for Saturday
and Sunday, primarily across the SE zones of the FA. That being
said though, percentages remain on the lower end at this time as
very weak forcing will be present and mixed guidance solutions.

Once again, given lower rain chances at this time, the main story
will be the prolonged exposure to higher heat indices. Would not be
surprised if heat products continue through mid-week, lasting as far
as into the upcoming weekend. Time will tell, but based on latest
guidance, confidence in this continues to increase as the signal
becomes stronger.

RK

&&

.AVIATION...
(12Z TAFS)
Issued at 553 AM CDT Mon Jul 29 2024

IR satellite imagery this morning showing a mixture of MVFR and
IFR ceilings returning to all but the extreme eastern portions of
our airspace. Have prevailed ceilings near 1kft across all but the
ELD and MLU terminals with TEMPO groups for these two terminals a
little later this morning. This moisture is shallow and should
scatter our later this morning with VFR conditions returning to
all terminals. There will be high clouds returning late today and
especially late tonight with a return to MVFR/IFR ceilings once
again to most terminals after midnight. Look for SSW winds near
08-14kts with higher gusts, especially across our NE TX terminal
locations. Winds should decouple overnight.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  78  96  78 /   0   0   0   0
MLU  96  77  95  77 /  10   0   0   0
DEQ  95  74  95  74 /   0   0   0   0
TXK  98  78  96  77 /   0   0   0   0
ELD  96  76  95  75 /   0   0   0   0
TYR  95  77  95  77 /   0   0   0   0
GGG  95  77  94  75 /   0   0   0   0
LFK  94  74  94  75 /  10   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ097-112-126-138-
     150>153-165>167.

&&

SHORT TERM...26
LONG TERM....53
AVIATION...13
Hazardous weather outlook, Jul 29, 4:22 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
522 AM CDT Mon Jul 29 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-150>153-165>167-301030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
522 AM CDT Mon Jul 29 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot and humid conditions return today across the region, supporting
heat index values greater than 105 degrees. There is a slight chance
for a few showers, maybe a thunderstorm or two, across the southern
zones this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very hot, humid, and dry conditions will remain in place through
Friday, as an upper level ridge of high pressure builds into the
region. As a result, heat indices will climb to near or in excess of
100 degrees. The approach of a weak surface front next weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OKZ077-TXZ096-108>111-124-125-136-137-149-301030-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-
522 AM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...Today and tonight.

Near normal temperatures expected this afternoon while heat indicies
climb back into the triple digits. These should remain below advisory
criteria. There is a slight chance for a few showers, maybe a
thunderstorm or two across the southern zones this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very hot, humid, and dry conditions will remain in place through
Friday, as an upper level ridge of high pressure builds into the
region. As a result, heat indices will climb to near or in excess of
100 degrees. The approach of a weak surface front next weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Angelina

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205642, 1205643, 1205644, 1205645, 1205646, 1205647, 1205648, 1205649, 1205650, 1205651, 1205652.